Alert archive / Oregon / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 35, NWS Medford, OR

September 5, 2013Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Sep 5, 2013, 2:50 PM PDT for Klamath County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2013, 2:50 PM PDT (21:50 UTC)
Expired
Sep 5, 2013, 3:15 PM PDT
In force
25 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Klamath County, OR

The radar

The Medford radar (KMAX), 111 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WUUS56 KMFR 052150
SVRMFR
ORC035-052215-
/O.NEW.KMFR.SV.W.0035.130905T2150Z-130905T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON...

* UNTIL 315 PM PDT

* AT 247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLLIER MEMORIAL STATE PARK...OR 22 MILES SOUTHEAST OF CRATER
  LAKE...AND MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KLAMATH MARSH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT
THURSDAY EVENING FOR SOUTH CENTRAL OREGON.

&&

LAT...LON 4295 12186 4291 12159 4260 12175 4265 12192
TIME...MOT...LOC 2150Z 196DEG 16KT 4269 12180

$$

STOCKTON
1 follow-up statement
873 
WWUS56 KMFR 052211
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
311 PM PDT THU SEP 5 2013

ORC035-052218-
/O.EXP.KMFR.SV.W.0035.000000T0000Z-130905T2215Z/
KLAMATH OR-
311 PM PDT THU SEP 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KLAMATH COUNTY WILL
EXPIRE AT 315 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. THE STORM MAY 
STRENGTHEN AGAIN AND ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE 
AREA THROUGH THE EVENING. THUS RESIDENTS AND TRAVELERS SHOULD REMAIN 
VIGILANT AND KEEP AN EYE ON THE SKY.

LAT...LON 4295 12186 4291 12159 4260 12175 4265 12192
TIME...MOT...LOC 2208Z 196DEG 16KT 4277 12177

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:00 PM PDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 5, 1:00 PM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT THU SEP 5 2013

.DISCUSSION...05/12Z NAM/GFS IN.

A CUTOFF LOW JUST OFF THE SOUTHERN OREGON COAST IS NOW LIFTING BACK
INTO THE WESTERLIES...BUT IT WILL DO SO IN FITS AND STARTS. IT
WILL MOVE ONSHORE THIS AFTERNOON...MOVE NORTHEAST INTO EASTERN
WASHINGTON STATE FRIDAY MORNING...REMAIN THERE THROUGH SATURDAY...
THEN FINALLY MOVE OUT TO THE EAST SATURDAY NIGHT INTO SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AS
THE LOW APPROACHES AND TRAVERSES THE CWA...THEN SOME SHOWERS WILL
PERSIST TONIGHT OVER THE NORTHWEST PORTIONS OF THE CWA DUE TO
MOISTURE WRAPPING AROUND THE LOW. PRECIPITATION WILL END FRIDAY.
WINDS WILL BE GUSTY OVER THE RIDGES AND THE EAST SIDE THROUGH THIS
EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON
OVER NORTHERN LAKE COUNTY...SO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT THERE INTO THIS EVENING.

ONCE THE LOW MOVES OUT...A STRONG UPPER RIDGE WILL BUILD OVER THE
PACIFIC NORTHWEST SUNDAY...AND THIS WILL EVENTUALLY MORPH INTO A
WEAK REX BLOCK TUESDAY INTO WEDNESDAY WITH THE HIGH PORTION OF THE
BLOCK RIGHT OVER OREGON. OFFSHORE LOW LEVEL FLOW WILL DEVELOP
SATURDAY NIGHT AND CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK.
EXPECT DRY WEATHER WITH A WARMING TREND BEGINNING SUNDAY. THE
WARMING WILL PEAK AROUND THE MIDDLE OF NEXT WEEK WITH INLAND HIGH
TEMPERATURES 5-10 DEGREES ABOVE NORMAL.

THE BLOCK WILL BE A BRIEF ONE...BREAKING DOWN WEDNESDAY NIGHT. THE
LOW PORTION OF THE BLOCK WILL THEN MIGRATE NORTH TO NORTHERN
CALIFORNIA THURSDAY. THIS LOW WILL BE WEAK...BUT IT WILL HELP
INDUCE SOME SOUTHERLY FLOW ALOFT AND THIS WILL BRING BACK THE
POSSIBILITY OF THUNDERSTORMS TO THE AREA...BUT IT LOOKS LIKE THE
EARLIEST THAT WILL HAPPEN IS THURSDAY AFTERNOON.

&&

.AVIATION...BASED ON THE 05/18Z TAF CYCLE.

AREAS OF MVFR CIGS ALONG THE COAST AND IN THE UMPQUA BASIN WILL
PERSIST THROUGH FRIDAY MORNING...THEN CLEAR TO VFR FRIDAY
AFTERNOON. AREAS OF HIGHER TERRAIN WILL BE OBSCURED THE REMAINDER OF
THE AREA WILL REMAIN VFR WITH SOME TERRAIN OBSCURATION...BUT
THERE WILL BE THUNDERSTORMS IN THE AREA THROUGH THIS EVENING. SOME
OF THESE THUNDERSTORMS MAY BE STRONG OR EVEN SEVERE WITH STRONG WINDS
AND TURBULENCE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027-030.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FOR ORZ031.
     SEVERE THUNDERSTORM WATCH UNTIL 8 PM PDT THIS EVENING FOR
        ORZ031.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

15/15/17

In the hours before

Local storm report, Sep 5, 10:10 AM PDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1010 AM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HEAVY RAIN       6 NNE NORTH BEND        43.49N 124.19W
09/05/2013  M1.04 INCH       COOS               OR   TRAINED SPOTTER

            FROM 830AM TO 10AM. LOTS OF THUNDER AND
            LIGHTNING. NO SIGNIFICANT WIND.

&&

IRIS SYSTEM
Local storm report, Sep 5, 11:56 AM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1156 AM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       4 WSW REEDSPORT         43.68N 124.19W
09/05/2013  M1.35 INCH       PZZ350             PZ   TRAINED SPOTTER

            PEAK WIND OF 24 MPH. HEAVY RAIN DURATION 1
            HOUR OBSERVER LOCATION REEDSPORT

&&

IRIS SYSTEM
Local storm report, Sep 5, 12:16 PM PDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1216 PM PDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       1 NNW LAKESIDE          43.59N 124.18W
09/05/2013  M1.41 INCH       COOS               OR   TRAINED SPOTTER

            THUNDERSTORMS THIS MORNING ENDING AT NOON.

&&

IRIS SYSTEM
Special weather statement, Sep 5, 12:56 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1256 PM PDT THU SEP 5 2013

ORZ029-030-052045-
KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
1256 PM PDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 145
PM PDT...

AT 1255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHEAST OF COLLIER MEMORIAL STATE
PARK...OR 23 MILES SOUTHEAST OF CRATER LAKE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH MARSH AND JACKSON
CREEK FOREST CAMP....AND PORTIONS OF HIGHWAY 97.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4304 12185 4301 12143 4271 12165 4274 12186
TIME...MOT...LOC 1956Z 199DEG 15KT 4275 12172

BTL
Special weather statement, Sep 5, 1:57 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
157 PM PDT THU SEP 5 2013

ORZ024-052145-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-
157 PM PDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOSEPHINE COUNTY UNTIL
245 PM PDT...

AT 151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR I 5 SEXTON SUMMIT...OR 11 MILES NORTHWEST OF
GRANTS PASS...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MERLIN AND INTERSTATE 5 NEAR
SEXTON PASS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.  IF TRAVELING...SLOW DOWN AND ALLOW TIME BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 4260 12328 4248 12336 4256 12351 4264 12346
TIME...MOT...LOC 2056Z 312DEG 9KT 4256 12343

SK
Special weather statement, Sep 5, 2:42 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
242 PM PDT THU SEP 5 2013

ORZ029-030-052230-
KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
242 PM PDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 330
   PM PDT...

AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLIER MEMORIAL STATE PARK...OR 23 MILES
SOUTHEAST OF CRATER LAKE...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM MAY CONTAIN GUSTY WINDS AND SMALL HAIL...ALONG WITH
FREQUENT LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH MARSH.

LAT...LON 4298 12193 4292 12161 4257 12180 4260 12194
TIME...MOT...LOC 2141Z 208DEG 13KT 4265 12182

STOCKTON

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 12:56 PM PDTSpecial Weather StatementMFRKlamath49 min
Sep 5, 1:02 PM PDTSevere Thunderstorm WarningMFRKlamath58 min
Sep 5, 1:28 PM PDTSevere Thunderstorm WarningMFRKlamath32 min
Sep 5, 1:57 PM PDTSpecial Weather StatementMFRJosephine48 min
Sep 5, 2:42 PM PDTSpecial Weather StatementMFRKlamath48 min
Sep 5, 3:38 PM PDTSpecial Weather StatementMFRJackson37 min
Sep 5, 3:42 PM PDTAreal Flood AdvisoryMFRJackson3 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.